NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 16, 2:21 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Mar 16, 2:21 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
321 AM EDT Sun Mar 16 2025
.SYNOPSIS...
Strong low pressure will pass by to the northwest of the area today,
with a strong cold front sweeping across the area this afternoon.
This system will bring a few periods of rain today, and possibly a
line of gusty thunderstorms moving from west to east across the area
this afternoon. A few rain and wet snow showers may develop east of
Lake Erie and Lake Ontario tonight through early Monday morning
before dry weather and clearing arrive Monday afternoon. High
pressure will then bring dry weather Monday night through Wednesday.
Monday will be briefly cooler, then another significant warming
trend will develop through the middle of the week.
&&
.NEAR TERM /THROUGH MONDAY/...
An active weather day is ahead, with impacts from rainfall,
thunderstorm potential, and strong winds. A deep longwave trough
will move into the Great Lakes and Ohio Valley today. A strong
southern stream shortwave traversing the trough will support a
strong surface low, moving NNE across the central Great Lakes today
before continuing into Quebec tonight. A strong trailing cold front
will surge east across the area this afternoon.
Ongoing warm advection and moisture transport ahead of the trough
will support a few areas of rain this morning through midday,
especially across Western NY and the North Country. Downsloping off
the Allegheny Plateau and associated boundary layer drying will keep
the coverage of rain lower in the Genesee Valley and Finger Lakes
through early afternoon.
The cold front will enter Western NY around midday, then move
rapidly east across the area, reaching the eastern Lake Ontario
region and Central NY by late afternoon. Latest high-res CAMS
guidance continues to suggest the potential for a strongly forced
convective line along the cold front. Instability will be limited,
with 200-500 J/kg CAPE in forecast soundings, but given the strong
frontal forcing, this should be enough to support a broken line of
low topped thunderstorms. The strong wind fields will bring a
potential for locally damaging winds with any line segments that
develop, even with shallow convection.
In addition to the potential for thunderstorm generated winds, it
will be quite windy today in the warm sector ahead of the cold
front. A strong 65+ knot low level jet will cross the eastern Great
Lakes in the warm sector. Forecast soundings continue to show a
stable layer and inversion near the ridge tops, resulting in an
environment favorable for acceleration of stable flow down the lee
slopes of terrain barriers with locally strong downslope winds. The
magnitude of the low level jet and favorable orientation in relation
to the Chautauqua Ridge suggests a good potential for a few hours of
warning criteria winds along the Lake Erie shore southwest of
Buffalo. With this in mind, Chautauqua and southern Erie counties
have been upgraded to a High Wind Warning.
Elsewhere, winds will increase today across the rest of the Southern
Tier and Finger Lakes, especially near and just north of the ridge
tops and near the north end of the Finger Lakes where winds tend to
channel down the Finger Lakes valleys. Forecast soundings suggest
that the boundary layer will mix enough with diurnal heating to
produce gusty winds today across much of the area, and with this in
mind, expanded the Wind Advisory to the rest of the forecast area.
One notable concern, if the boundary layer becomes unstable enough
from diurnal heating, there is some risk of a few warning criteria
gusts across much of the area. Trends will be monitored closely
today.
Rain will quickly taper off from west to east later this afternoon
and evening following the passage of the cold front. A few more
showers may develop tonight as deeper wrap around moisture arrives
and the weakening mid level trough axis crosses the eastern Great
Lakes. Some upslope enhancement will also develop east of the lakes
tonight. The rain will mix with, and change to wet snow late tonight
and early Monday as colder air moves into the region, but any
accumulation will be minimal.
Monday, any lingering rain/wet snow showers in the morning will end
as the airmass quickly dries. High pressure will build into the
eastern Great Lakes in the afternoon, with skies clearing from west
to east. Temperatures will be much cooler than recent days, with
highs in the upper 30s to near 40 for lower elevations, and mid 30s
for higher terrain.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
High pressure ridging extending from the Gulf to Quebec across the
eastern Great Lakes Monday night will gradually shift east to the
coast through Wednesday. Large scale subsidence will allow fair dry
weather to persist areawide through the period. Mainly clear skies
should prevail through at least Tuesday, with increasing high cloud
cover later Tuesday night through Wednesday on the backside of the
high.
It will likely be a chilly start to the period with a strong
radiational cooling setup Monday night leading to temps in the 20s
in many areas, with readings in the teens possible east of Lake
Ontario, though steady warm air advection and increasing southerly
flow should allow temps to quickly recover to above normal readings.
Highs on Tuesday are expected to reach the upper 50s and low 60s
south of Lake Ontario, with low 50s east of the lake. Highs
Wednesday will feature more of a range of 60s, possibly a few low
70s in the typical warm spots such as Dansville.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
A large, robust low pressure system centered near the IL/IN border
early Wednesday night will track northeast into Quebec through
Thursday. A strong cyclonically curved jet streak around this system
will dig south along the southern coastline and allow for a thin
ribbon of Gulf-based moisture to surge northward. Coupled with a
period of rapid height falls/DPVA aloft, we can expect another
widespread round of showers ahead of the system's cold front. Still
a fair amount of uncertainty in timing of this front, with most
guidance packages trending a bit slower (especially the CMCNH),
though the bulk of the shower activity looks to be centered on
Thursday. Wind potential also remains uncertain as the track of the
sfc low is climatologically favorable for strong gusty winds, though
wind fields aloft and the strength of the low itself are marginal in
supporting a more substantial threat. For now have bumped up both
pre and post-frontal winds over NBM, but will continue to monitor.
As the system's parent longwave trough becomes increasingly
negatively tilted, the ~990mb sfc low is expected to weaken and give
way to secondary cyclogenesis off the Northeast coast Thursday
night. This will serve to briefly pull a deeper Canadian polar
airmass down across the eastern Great Lakes behind the main cold
front. Sfc temperatures may drop some 20-25 degrees (F) between
Thursday and Thursday night as 850H temps dip to between -10C and
-14C, causing any precipitation to change over to snow Thursday
evening. These temps aloft will also likely be cold enough to
support a lake response, which with a general NW cyclonic flow
directing any accumulating snowfall through Friday southeast of the
lakes. At this range however, too many unknowns regarding how
quickly the airmass dries out and warms up as strong high pressure
builds back in from the west to speculate on potential
accumulations. What is more certain is that Friday will feel
downright wintry with blustery winds and highs only in the 30s,
though temps should recover quickly by Saturday.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
A strong mid/upper level trough will cross the eastern Great Lakes
today through this evening, with an associated surface cold front
surging east across the area this afternoon. Areas of light to
moderate rain will develop across Western NY before daybreak,
spreading east across the rest of the area through the morning
hours. The most persistent rain through early afternoon will be
across Western NY and also across the North Country, with less
coverage across the Genesee Valley and Finger Lakes.
This afternoon, a band of heavier showers and possibly a few gusty
thunderstorms will move east across the region along the advancing
cold front. There is still some uncertainty if enough instability
will develop to support thunder or not, so for now kept the thunder
mention within a PROB30 group at all the terminals. Rain will end
from west to east late this afternoon through this evening following
the passage of the cold front.
A strong low level jet will continue to cross the region in the warm
sector prior to the arrival of the cold front. This will produce
low level wind shear through mid to late morning. Surface wind gusts
will increase today as the boundary layer partially mixes, with
gusts of 30-45 knots expected across much of the area, and 50+ knots
possible in favored downslope areas such as the Lake Erie shore to
the lee of the Chautauqua Ridge.
A few scattered showers will redevelop tonight as colder air pours
back into the region, with a few light snow showers possible by late
tonight, especially across higher terrain. Expect areas of MVFR CIGS
to develop tonight as colder air moves back into the region.
Outlook...
Monday...Areas of MVFR with a chance of rain/snow showers early,
improving to VFR.
Tuesday through Wednesday...Mainly VFR.
Thursday...VFR/MVFR. Showers likely. Windy.
&&
.MARINE...
Strong low pressure will pass north and west of the area today, with
the trailing cold front sweeping east across the lower Great Lakes
this afternoon. Moderate southerlies will continue today ahead of
the cold front. A brief period of moderate southwest to west winds
will persist late this afternoon and evening behind the cold front,
with Small Craft Advisory conditions into this evening on both Lake
Erie and Lake Ontario. Winds and waves will gradually subside late
tonight through Monday.
&&
.HYDROLOGY...
...FLOODING POSSIBLE EAST OF LAKE ONTARIO STARTING THIS
AFTERNOON...
A strong and moisture rich system will move through the Great Lakes
and Northeast today through this evening. Latest model and
ensemble guidance has come down just a little on rain potential,
with most of the rain focusing in a narrow band along the cold
front. Rainfall amounts east of Lake Ontario are expected to be
in the 0.50" to 1.0" range, highest across the higher terrain
with upslope enhancement.
Snowmelt will provide a larger contribution to runoff than the
rain will. Even after snow melt during the past day, between 4"
to 10" of SWE remains in the snowpack across the higher
terrain of the Tug Hill Plateau and western Adirondacks. Runoff
will continue from snow melt, and will increase with the
rainfall.
The most likely larger river to reach flood stage will be the middle
and lower reaches of the Black River, with tributaries flowing from
many of the areas that still have significant snowpack. Ensemble
river guidance continues to suggest minor flood stage is the
most likely scenario, with a much lower potential to reach
moderate flood stage. It's important to note, that high flows
are likely to continue through the middle of the week, with
Watertown possibly having a second crest. The upper reaches of
the Black River and Moose River will also see significant rises,
with action stage the most likely scenario, and a low chance of
minor flood stage.
Other rivers and creeks that drain the Tug Hill Plateau and
western Adirondacks will also see significant rises, including
but not limited to the Salmon River system, the Beaver River,
and the Independence River. There also remains significant SWE
in some lower elevations in Oswego County. This poses a risk for
general/areal flooding. A Flood Watch is in effect for Oswego,
Jefferson, and Lewis counties Sunday through Monday.
Simulated data shows ice on the Black River and other streams and
creeks east of Lake Ontario. Ice jam flooding is possible as rivers
and creeks begin to rise and ice breaks up later today through
Monday. There is high uncertainty in the exact timing and
location of any ice jams.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory until 8 PM EDT this evening for NYZ001-002-005-
006-010-011.
Wind Advisory until 5 PM EDT this afternoon for NYZ003-004-
012>014-020-021.
Flood Watch from 8 AM EDT this morning through Monday evening
for NYZ006>008.
Wind Advisory until 8 PM EDT this evening for NYZ007-008.
High Wind Warning until 2 PM EDT this afternoon for NYZ019-085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020.
Small Craft Advisory until 11 PM EDT this evening for
LEZ040-041.
Small Craft Advisory until 11 PM EDT this evening for
LOZ030.
Small Craft Advisory until 5 AM EDT Monday for LOZ042>045.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...PP
LONG TERM...PP
AVIATION...Hitchcock
MARINE...Hitchcock
HYDROLOGY...HitchcockHazardous weather outlook, Mar 16, 2:10 AM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
310 AM EDT Sun Mar 16 2025
NYZ007-008-170715-
Jefferson-Lewis-
310 AM EDT Sun Mar 16 2025
...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
MONDAY EVENING...
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ003-004-012>014-020-021-170715-
Monroe-Wayne-Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
310 AM EDT Sun Mar 16 2025
...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001-002-005-010-011-170715-
Niagara-Orleans-Northern Cayuga-Northern Erie-Genesee-
310 AM EDT Sun Mar 16 2025
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ006-170715-
Oswego-
310 AM EDT Sun Mar 16 2025
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
MONDAY EVENING...
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ019-085-170715-
Chautauqua-Southern Erie-
310 AM EDT Sun Mar 16 2025
...HIGH WIND WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-SLZ022-024-170715-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
310 AM EDT Sun Mar 16 2025
This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LOZ042>045-062>065-170715-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
310 AM EDT Sun Mar 16 2025
This Hazardous Weather Outlook is for portions of Lake Ontario.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Hitchcock